Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS Aberdeen, SD

August 22, 2021Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2021, 6:27 PM CDT for Brown County, Spink County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 6:27 PM CDT (23:27 UTC)
Expired
Aug 22, 2021, 7:15 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 25 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:36 PM CDTHAIL 2.753 Ese Mansfield, SDLARGEST STONE FOUND, MANY SMALLER STONES TOO TIME ESTIMATED WITH RADAR DATA.
Aug 22, 6:40 PM CDTHAIL 23 Ese Mansfield, SDMANY 1-1.5 INCH DIAMETER HAIL WITH THE LARGEST STONES 2-2.25 INCH DIAMETER.
Aug 22, 6:48 PM CDTHAIL 17 Nnw Brentford, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS53 KABR 222327
SVRABR
SDC013-115-230015-
/O.NEW.KABR.SV.W.0105.210822T2327Z-210823T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
627 PM CDT Sun Aug 22 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Brown County in northeastern South Dakota...
  Northern Spink County in northeastern South Dakota...

* Until 715 PM CDT.

* At 627 PM CDT, a severe thunderstorm was located over Mansfield, or
  18 miles south of Aberdeen, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Stratford, Verdon and Ferney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4515 9865 4523 9867 4543 9808 4518 9803
TIME...MOT...LOC 2327Z 252DEG 32KT 4521 9858 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
2 follow-up statements
538 
WWUS53 KABR 222343
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
643 PM CDT Sun Aug 22 2021

SDC013-115-230015-
/O.CON.KABR.SV.W.0105.000000T0000Z-210823T0015Z/
Brown SD-Spink SD-
643 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BROWN AND NORTHEASTERN SPINK COUNTIES...

At 642 PM CDT, a severe thunderstorm was located near Stratford, or
15 miles south of Aberdeen, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Stratford, Verdon and Ferney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4517 9849 4528 9850 4543 9808 4518 9803
TIME...MOT...LOC 2342Z 252DEG 32KT 4525 9839 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
887 
WWUS53 KABR 230001
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
701 PM CDT Sun Aug 22 2021

SDC013-115-230015-
/O.CON.KABR.SV.W.0105.000000T0000Z-210823T0015Z/
Brown SD-Spink SD-
701 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN BROWN AND NORTHEASTERN SPINK COUNTIES...

At 659 PM CDT, a severe thunderstorm was located near Verdon, or 14
miles south of Groton, moving east at 35 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters. At 640 PM, tennis ball sized hail 
         was reported about 5 miles north of Mellette.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Verdon and Ferney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4519 9838 4527 9836 4535 9806 4518 9803
TIME...MOT...LOC 2359Z 257DEG 30KT 4525 9820 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:03 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 22, 3:03 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
303 PM CDT Sun Aug 22 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 303 PM CDT Sun Aug 22 2021

One area of convection was leaving the eastern part of the region
this afternoon with the next area yet to develop in central sd.
Dryline/surface trough in central sd will be the focus of scattered
thunderstorm development yet this afternoon. Satellite was beginning
to the show towering cu along this dryline. A narrow ribbon of
higher moisture and subsequent better instability was forming in
advance of this dry line as it moves east. The surface and ll winds
were strong this afternoon with good deep layer shear of over 50
knots. With cooling aloft and mid level lapse rates of up to 8C,
scattered thunderstorms are expected to develop and move east across
the cwa into the late evening. Some severe storms are expected with
large hail and damaging winds. With lower lcls in the slightly cooler
air along with good 0-1km winds, a tornado will be possible.
Otherwise, this will move quickly east by midnight with clear skies
and winds going light tonight. With the light winds, clearing skies,
and recent and expected rainfall, patchy to areas of fog are
expected to form across the eastern cwa. On Monday, the winds will
turn southeast and increase through the day as the next short wave
trough comes in from the west. Good waa in advance of this trough
will bring back chances of showers and storms to the region Monday
night. Monday will be mostly sunny with highs ranging from the mid
80s northeast cwa to the mid 90s southwest.

.LONG TERM...(Tuesday through Sunday)
Issued at 303 PM CDT Sun Aug 22 2021

Tuesday will likely start off with some leftover pcpn in portions of
our eastern zones as a sfc low and upper s/w energy move eastward
exiting the forecast area. Weak ridging aloft and sfc high pressure
briefly build in late Tuesday into Wednesday. Temperatures are
expected to be above normal to start off the period on Tuesday with
daytime readings in the 80s to low 90s. We look to cool off behind a
departing front on Wednesday with temps closer to average if not
just shy of late August norms. The remainder of the forecast that
takes us through the end of the upcoming weekend remains relatively
unchanged from previous forecast packages. The weather pattern will
remain a fairly active one with rounds of pcpn chances sprinkled
throughout each day. Successive s/w's of energy aloft in the
southwest oriented flow pattern combined with sfc frontal boundaries
and/or fropas will lead to maintaining PoPs Thursday through Sunday.
Though it remains to be clear this far out if any of these chances
will bring any meaningful rainfall to most areas of the CWA.
Temperature trends through the end of the week will have readings
holding close to if not just a bit below normal for this time of
year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1254 PM CDT Sun Aug 22 2021

Terminals KABR,KATY,KPIR,KMBG

Showers and storms are expected to affect the ABR and ATY airports
at or in the vicinity early this afternoon before more showers and
storms develop later this afternoon and evening. This second round
of showers/storms could again affect ABR and ATY as the responsible
upper level lift and surface trough moves/pushes east. Otherwise,
gusty winds from the south southwest at 15 to 30 knots will become
west northwest into the early evening and then become light tonight.
With the recent rainfall, light winds, and clear skies tonight
expect some MVFR fog to form at both ABR and ATY with possible lower
IFR vsbys at times.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Sun Aug 22 2021

MNZ039-046-SDZ004>011-016>023-037-051-230845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-Buffalo-
337 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>036-045-048-230845-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-
337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe. As winds increase, areas that do not
receive wetting rains in the thunderstorms will see fire danger rise
to very high this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 5:50 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
550 PM CDT Sun Aug 22 2021

SDZ006-010-222315-
Brown SD-Edmunds SD-
550 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Edmunds
and southwestern Brown Counties through 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of North Scatterwood Lake, or 12 miles southeast of
Ipswich, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  North Scatterwood Lake around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern South Dakota.

&&

LAT...LON 4527 9853 4524 9874 4525 9897 4529 9899
      4547 9864
TIME...MOT...LOC 2250Z 248DEG 32KT 4528 9890

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lueck
Local storm report, Aug 22, 5:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     RICHMOND LAKE REC AREA  45.54N 98.61W
08/22/2021                   BROWN              SD   EMERGENCY MNGR

            LEANING POWER POLLS, LARGE BRANCHES DOWN.

&&

NWS
Local storm report, Aug 22, 5:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             4 E CRAVENS CORNER      45.45N 98.84W
08/22/2021  E1.00 INCH       EDMUNDS            SD   PUBLIC

&&

NWS
Local storm report, Aug 22, 5:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
556 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     3 N ABERDEEN            45.51N 98.48W
08/22/2021  M79 MPH          BROWN              SD   EMERGENCY MNGR

&&

NWS
Local storm report, Aug 22, 6:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
601 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             COLUMBIA                45.61N 98.31W
08/22/2021  M0.88 INCH       BROWN              SD   EMERGENCY MNGR

&&

RV
Local storm report, Aug 22, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     COLUMBIA                45.62N 98.31W
08/22/2021                   BROWN              SD   EMERGENCY MNGR

            6 TO 7 INCH BRANCHES DOWNED.

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:02 AM CDTSpecial Weather StatementABRJones43 min
Aug 22, 3:40 PM CDTSpecial Weather StatementABRDeuel20 min
Aug 22, 4:19 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter41 min
Aug 22, 4:33 PM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, McPherson42 min
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningABRMcPherson13 min
Aug 22, 5:21 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Aug 22, 5:25 PM CDTSevere Thunderstorm WarningABRBuffalo37 min
Aug 22, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown50 min
Aug 22, 5:50 PM CDTSpecial Weather StatementABREdmunds25 min
Aug 22, 6:11 PM CDTSevere Thunderstorm WarningABRBrown49 min
Aug 22, 6:14 PM CDTSevere Thunderstorm Warning Destructive damage threatABRDay, Marshall46 min
Aug 22, 6:54 PM CDTTornado WarningABRSpink15 min
Aug 22, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatABRDay, Marshall, Roberts24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.